Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 22, NWS Blacksburg, VA

May 26, 2022Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this tornado warning at May 26, 2022, 7:10 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2022, 7:10 PM EDT (23:10 UTC)
Expired
May 26, 2022, 7:45 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:13 PM EDTTORNADO3 Sw Buck Shoals, NCEF-1 TORNADO TOUCHED DOWN NEAR BUCK SHOALS, NC. PEAK WIND 95 MPH. START LAT/LON 36.07/-80.87. END LAT/LON 36.09/-80.85. PATH LENGTH 1.5 MILES. PATH WIDTH 100 YARDS. DAMAGE CONSISTED OF NUMEROUS MATURE TREES EITHER SNAPPED OR UPROOTED, ALTHOUGH ONE SHED WAS ALS
May 26, 7:15 PM EDTTSTM WND DMG2 Wsw Buck Shoals, NCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 WSW BUCK SHOALS. TWO TREES DOWN AND A COUPLE OF OUTBUILDINGS DAMAGED.
May 26, 7:15 PM EDTTSTM WND DMG2 Wsw Buck Shoals, NCTREE ACROSS ROAD, POSSIBLE PROPERTY DAMAGE.
May 26, 7:20 PM EDTTSTM WND DMG2 S Clingman, NC4 TREES DOWN ALONG OLD HIGHWAY 421.
May 26, 7:34 PM EDTTSTM WND DMG1 Se Arlington, NCTREE DOWN. TIME ESTIMATED FROM RADAR.
May 26, 7:45 PM EDTTSTM WND DMGElkin, NCA FEW TREES DOWN IN THE WESTERN PORTION OF SURRY COUNTY, STARTING IN ELKIN AT 7:45 PM AND CONTINUING UNTIL AROUND 8:10. A FUNNEL CLOUD WAS REPORTED ON CROTTS ROAD BUT THERE WAS NO DAMAGE AT THAT LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WFUS51 KRNK 262310
TORRNK
NCC171-193-197-262345-
/O.NEW.KRNK.TO.W.0022.220526T2310Z-220526T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
710 PM EDT Thu May 26 2022

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Southwestern Surry County in northwestern North Carolina...
  Southeastern Wilkes County in northwestern North Carolina...
  Western Yadkin County in northwestern North Carolina...

* Until 745 PM EDT.
    
* At 710 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Buck Shoals, or 10 miles south of Ronda, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Elkin...
  Fairview...
  Jonesville...
  Boonville...
  Ronda...
  Windy Gap...
  and Buck Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3638 8092 3633 8066 3605 8079 3606 8098
      3604 8105
TIME...MOT...LOC 2310Z 204DEG 30KT 3607 8091 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMS
2 follow-up statements
785 
WWUS51 KRNK 262324
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
724 PM EDT Thu May 26 2022

NCC171-193-197-262345-
/O.CON.KRNK.TO.W.0022.000000T0000Z-220526T2345Z/
Surry NC-Wilkes NC-Yadkin NC-
724 PM EDT Thu May 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR 
SOUTHWESTERN SURRY...EAST CENTRAL WILKES AND WESTERN YADKIN
COUNTIES...
    
At 724 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Swancreek, or near Jonesville, moving northeast at
30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Elkin...
Fairview...
Jonesville...
Boonville...
Ronda...
Buck Shoals...
and Crutchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3638 8092 3633 8066 3607 8078 3608 8090
      3611 8096
TIME...MOT...LOC 2324Z 203DEG 25KT 3616 8086 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMS
813 
WWUS51 KRNK 262335
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
735 PM EDT Thu May 26 2022

NCC193-262344-
/O.CAN.KRNK.TO.W.0022.000000T0000Z-220526T2345Z/
Wilkes NC-
735 PM EDT Thu May 26 2022

...THE TORNADO WARNING FOR EAST CENTRAL WILKES COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina.

LAT...LON 3615 8088 3633 8087 3634 8089 3637 8089
      3633 8066 3613 8075 3613 8087
TIME...MOT...LOC 2334Z 209DEG 25KT 3622 8081 

$$

NCC171-197-262345-
/O.CON.KRNK.TO.W.0022.000000T0000Z-220526T2345Z/
Surry NC-Yadkin NC-
735 PM EDT Thu May 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR 
SOUTHWESTERN SURRY AND NORTHWESTERN YADKIN COUNTIES...
    
At 734 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Arlington, or over Jonesville, moving northeast at
30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Elkin...
Fairview...
Jonesville...
Boonville...
State Road...
Crutchfield...
and Burch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3615 8088 3633 8087 3634 8089 3637 8089
      3633 8066 3613 8075 3613 8087
TIME...MOT...LOC 2334Z 209DEG 25KT 3622 8081 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 26, 6:04 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 26, 6:04 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
604 PM EDT Thu May 26 2022

.SYNOPSIS...
Warmer weather and increasing chances for showers and
thunderstorms are in store today. A cold front will cross the
area Friday, with a few strong thunderstorms possible in the
afternoon. Mountain showers and clouds linger into Saturday. Dry
and hot weather is forecast to return for the last half of
Memorial Day weekend and through much of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 600 PM EDT Thursday...

Severe Thunderstorm Watch #275 is in effect for parts of North
Carolina.

Have updated the forecast to reflect the potential for damaging
winds and large hail across the four counties of our forecast
area in North Carolina within the Severe Thunderstorm Watch.

As of 200 PM EDT Thursday...

     Showers and thunderstorms this evening through Friday...

A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.

The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.

Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM EDT Thursday...

A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.

An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...

An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.

Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Sub VFR conditions dominate this TAF period. Low cigs in the
MVFR/IFR range will persist through Friday morning. Behind a passing
cold front, there will be some breaks in the clouds Friday afternoon
that could lead to some brief VFR conditions.

Vsbys will also be reduced in this TAF period. With showers and
storms throughout the forecast area through Friday afternoon, vsbys
will drop within these storms. Some may have heavy rainfall
associated with them, which would reduce vsby significantly. In
addition some patchy fog may develop in the early Friday morning
hours, which would hamper vsbys independent of any showers or storms.

For most of this forecast period, winds will be out of the south at
5-10kts with a few gusts possible. After the front passes on Friday,
expect winds to turn to the southwest and west.

Extended Aviation Discussion...

A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.

Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.

Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS/SH
NEAR TERM...DS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH/VFJ
Hazardous weather outlook, May 26, 5:49 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
549 PM EDT Thu May 26 2022

NCZ003-004-019-020-272200-
Surry-Stokes-Wilkes-Yadkin-
549 PM EDT Thu May 26 2022

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ005-006-VAZ032>035-043>047-058-059-272200-
Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
549 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-272200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
549 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:21 PM EDTSevere Thunderstorm WarningRNKWilkes54 min
May 26, 5:50 PM EDTTornado WarningRNKWilkes40 min
May 26, 6:19 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin26 min
May 26, 6:46 PM EDTSevere Thunderstorm Warning Considerable damage threatRNKAlleghany, Surry, Wilkes, Yadkin59 min
May 26, 7:39 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin51 min
May 26, 7:51 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin24 min
May 26, 7:54 PM EDTTornado WarningRNKSurry36 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.